Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 261, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2008, 5:56 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 5:56 PM MDT (23:56 UTC)
- Expired
- Aug 11, 2008, 6:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:20 PM MDT | TSTM WND GST 60 | Wray, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 112357
SVRGLD
COC125-NEC057-120045-
/O.NEW.KGLD.SV.W.0261.080811T2356Z-080812T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT MON AUG 11 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN YUMA COUNTY IN NORTHEAST COLORADO...
WEST CENTRAL DUNDY COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 645 PM MDT
* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 10 MILES WEST OF WAUNETA...MOVING SOUTHEAST
AT 24 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ECKLEY AROUND 605 PM MDT...
WAUNETA AROUND 610 PM MDT...
WRAY AROUND 635 PM MDT...
LAIRD AROUND 645 PM MDT...
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 269.
LAT...LON 4014 10193 3985 10249 4023 10274 4045 10236
4044 10231
TIME...MOT...LOC 2356Z 312DEG 21KT 4026 10242
$$
FOLTZ3 follow-up statements
000
WWUS53 KGLD 120011
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT MON AUG 11 2008
COC125-NEC057-120045-
/O.CON.KGLD.SV.W.0261.000000T0000Z-080812T0045Z/
YUMA CO-DUNDY NE-
611 PM MDT MON AUG 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL DUNDY AND NORTHERN YUMA COUNTIES...
AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
ECKLEY...MOVING SOUTHEAST AT 38 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WRAY AROUND 620 PM MDT...
LAIRD AROUND 625 PM MDT...
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 267.
LAT...LON 4038 10225 4037 10222 4014 10194 3985 10249
4020 10271 4042 10228
TIME...MOT...LOC 0011Z 324DEG 33KT 4012 10234
$$
FOLTZ000 WWUS53 KGLD 120029 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 629 PM MDT MON AUG 11 2008 COC125-NEC057-120045- /O.CON.KGLD.SV.W.0261.000000T0000Z-080812T0045Z/ YUMA CO-DUNDY NE- 629 PM MDT MON AUG 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR WEST CENTRAL DUNDY AND NORTHERN YUMA COUNTIES... AT 625 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS OF UP TO 70 MPH. THIS STORM WAS LOCATED NEAR WRAY...MOVING SOUTHEAST AT 38 MPH. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 255. AT 620 PM MDT...WINDS OF UP TO 65 MPH WERE REPORTED IN WRAY. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 4014 10194 3985 10249 4005 10261 4030 10212 TIME...MOT...LOC 0029Z 324DEG 33KT 3999 10221 $$ FOLTZ
000 WWUS53 KGLD 120041 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 641 PM MDT MON AUG 11 2008 COC125-NEC057-120051- /O.EXP.KGLD.SV.W.0261.000000T0000Z-080812T0045Z/ YUMA CO-DUNDY NE- 641 PM MDT MON AUG 11 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DUNDY AND NORTHERN YUMA COUNTIES WILL EXPIRE AT 645 PM MDT/745 PM CDT/... THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 255. THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. LAT...LON 4014 10194 3985 10249 4005 10261 4030 10212 TIME...MOT...LOC 0041Z 324DEG 33KT 3990 10213 $$ FOLTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON AUG 11 2008 .DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES THROUGH THE ENTIRE FORECAST PERIOD. TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT DIFFICULT. BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN THUNDERSTORM DEVELOPMENT. TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES START TO COOL AHEAD OF THE UPPER LOW. FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED. WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL RAIN MAY CAUSE SOME PROBLEMS. DDT && .AVIATION... FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO MENTION ANY SIG RESTRICTIONS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Aug 11, 10:45 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 11 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST EVERYDAY DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JRM
In the hours before
Special weather statement, Aug 11, 5:50 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT MON AUG 11 2008 COZ090-120015- YUMA COUNTY- 550 PM MDT MON AUG 11 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST AT 32 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269. FOLTZ
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.